November  2014, 8(4): 511-519. doi: 10.3934/amc.2014.8.511

Splitting of abelian varieties

1. 

Department of Mathematics, University of Toronto, 40 St. George Street, Toronto, Canada M5S 2E4, Canada, Canada

Received  February 2014 Revised  September 2014 Published  November 2014

It is possible that a simple (or absolutely simple) Abelian variety defined over a number field splits modulo every prime of good reduction. This is a new problem that arises in designing crypto systems using Abelian varieties of dimension larger than $1$. We discuss what is behind this phenomenon. In particular, we discuss the question of given an absolutely simple abelian variety over a number field, whether it has simple specializations at a set of places of positive Dirichlet density? A conjectural answer to this question was given by Murty and Patankar, and we explain some recent progress towards proving the conjecture. Our result ([14], Theorem 1.1) is based on the classification of pairs $(G,V)$ consisting of a semi-simple algebraic group $G$ over a non-archimedean local field and an absolutely irreducible representation $V$ of $G$ such that $G$ admits a maximal torus acting irreducibly on $V$.
Citation: V. Kumar Murty, Ying Zong. Splitting of abelian varieties. Advances in Mathematics of Communications, 2014, 8 (4) : 511-519. doi: 10.3934/amc.2014.8.511
References:
[1]

F. Bogomolov, Sur l'algébricité des représentations $l$-adiques,, Comptes Rendus Acad. Sci. Paris, 290 (1980), 701.

[2]

N. Bourbaki, Groupes et Algèbres de Lie,, Hermann, (1975).

[3]

C.-L. Chai and F. Oort, A note on the existence of absolutely simple Jacobians,, J. Pure Appl. Algebra, 155 (2001), 115. doi: 10.1016/S0022-4049(99)00096-1.

[4]

A. Cojocaru, Reductions of an elliptic curve with almost prime orders,, Acta Arith., 119 (2005), 265. doi: 10.4064/aa119-3-3.

[5]

C. David and J. Wu, Almost prime values of the order of elliptic curves over finite fields,, Forum Math., 24 (2012), 99. doi: 10.1515/form.2011.051.

[6]

P. Deligne, Variétés de Shimura: Interprétation modulaire, et techniques de construction de modèles canoniques,, in Proc. Symp. Pure Math. (eds. A. Borel and W. Casselman), (1979), 247.

[7]

G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern,, Invent. Math., 73 (1983), 349. doi: 10.1007/BF01388432.

[8]

A. Grothendieck, Revêtements étales et Groupe Fondamental,, Springer, (1971).

[9]

N. Katz, Galois properties of torsion points of abelian varieties,, Invent. Math., 62 (1981), 481. doi: 10.1007/BF01394256.

[10]

N. Koblitz, Primality of the number of points on an elliptic curve over a finite field,, Pacific J. Math., 131 (1988), 157. doi: 10.2140/pjm.1988.131.157.

[11]

S. A. Miri and V. Kumar Murty, An application of sieve methods to elliptic curves,, in INDOCRYPT 2001, (2001), 91. doi: 10.1007/3-540-45311-3_9.

[12]

V. Kumar Murty, The least prime which does not split completely,, Forum Math., 6 (1994), 555. doi: 10.1515/form.1994.6.555.

[13]

V. Kumar Murty and V. Patankar, Splitting of abelian varieties,, Intl. Math. Res. Notices, 12 (2008). doi: 10.1093/imrn/rnn033.

[14]

V. Kumar Murty and Y. Zong, Splitting of abelian varieties, elliptic minuscule pairs,, preprint, ().

[15]

M. Ram Murty, On Artin's conjecture,, J. Number Theory, 16 (1983), 147. doi: 10.1016/0022-314X(83)90039-2.

[16]

M. Ram Murty, Artin's conjecture and elliptic analogues,, in Sieve methods, (1996), 325. doi: 10.1017/CBO9780511526091.022.

[17]

J. Tate, Classes d'isogénie de variétés abéliennes sur un corps fini (d'après T.Honda),, in Séminaire Bourbaki, (1971), 95.

[18]

J. Tits, Classification of algebraic semisimple groups,, in Proc. Sympos. Pure Math. (eds. A. Borel and G. Mostow), (1966), 33.

[19]

J.-J. Urroz, Almost prime order of CM elliptic cures modulo $p$,, in Algorithmic Number Theory, (2008), 74. doi: 10.1007/978-3-540-79456-1_4.

show all references

References:
[1]

F. Bogomolov, Sur l'algébricité des représentations $l$-adiques,, Comptes Rendus Acad. Sci. Paris, 290 (1980), 701.

[2]

N. Bourbaki, Groupes et Algèbres de Lie,, Hermann, (1975).

[3]

C.-L. Chai and F. Oort, A note on the existence of absolutely simple Jacobians,, J. Pure Appl. Algebra, 155 (2001), 115. doi: 10.1016/S0022-4049(99)00096-1.

[4]

A. Cojocaru, Reductions of an elliptic curve with almost prime orders,, Acta Arith., 119 (2005), 265. doi: 10.4064/aa119-3-3.

[5]

C. David and J. Wu, Almost prime values of the order of elliptic curves over finite fields,, Forum Math., 24 (2012), 99. doi: 10.1515/form.2011.051.

[6]

P. Deligne, Variétés de Shimura: Interprétation modulaire, et techniques de construction de modèles canoniques,, in Proc. Symp. Pure Math. (eds. A. Borel and W. Casselman), (1979), 247.

[7]

G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern,, Invent. Math., 73 (1983), 349. doi: 10.1007/BF01388432.

[8]

A. Grothendieck, Revêtements étales et Groupe Fondamental,, Springer, (1971).

[9]

N. Katz, Galois properties of torsion points of abelian varieties,, Invent. Math., 62 (1981), 481. doi: 10.1007/BF01394256.

[10]

N. Koblitz, Primality of the number of points on an elliptic curve over a finite field,, Pacific J. Math., 131 (1988), 157. doi: 10.2140/pjm.1988.131.157.

[11]

S. A. Miri and V. Kumar Murty, An application of sieve methods to elliptic curves,, in INDOCRYPT 2001, (2001), 91. doi: 10.1007/3-540-45311-3_9.

[12]

V. Kumar Murty, The least prime which does not split completely,, Forum Math., 6 (1994), 555. doi: 10.1515/form.1994.6.555.

[13]

V. Kumar Murty and V. Patankar, Splitting of abelian varieties,, Intl. Math. Res. Notices, 12 (2008). doi: 10.1093/imrn/rnn033.

[14]

V. Kumar Murty and Y. Zong, Splitting of abelian varieties, elliptic minuscule pairs,, preprint, ().

[15]

M. Ram Murty, On Artin's conjecture,, J. Number Theory, 16 (1983), 147. doi: 10.1016/0022-314X(83)90039-2.

[16]

M. Ram Murty, Artin's conjecture and elliptic analogues,, in Sieve methods, (1996), 325. doi: 10.1017/CBO9780511526091.022.

[17]

J. Tate, Classes d'isogénie de variétés abéliennes sur un corps fini (d'après T.Honda),, in Séminaire Bourbaki, (1971), 95.

[18]

J. Tits, Classification of algebraic semisimple groups,, in Proc. Sympos. Pure Math. (eds. A. Borel and G. Mostow), (1966), 33.

[19]

J.-J. Urroz, Almost prime order of CM elliptic cures modulo $p$,, in Algorithmic Number Theory, (2008), 74. doi: 10.1007/978-3-540-79456-1_4.

[1]

H. Bercovici, V. Niţică. Cohomology of higher rank abelian Anosov actions for Banach algebra valued cocycles. Conference Publications, 2001, 2001 (Special) : 50-55. doi: 10.3934/proc.2001.2001.50

[2]

Hyeng Keun Koo, Shanjian Tang, Zhou Yang. A Dynkin game under Knightian uncertainty. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5467-5498. doi: 10.3934/dcds.2015.35.5467

[3]

Elisa Gorla, Maike Massierer. Index calculus in the trace zero variety. Advances in Mathematics of Communications, 2015, 9 (4) : 515-539. doi: 10.3934/amc.2015.9.515

[4]

Richard H. Cushman, Jędrzej Śniatycki. On Lie algebra actions. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-15. doi: 10.3934/dcdss.2020066

[5]

Volodymyr Nekrashevych. The Julia set of a post-critically finite endomorphism of $\mathbb{PC}^2$. Journal of Modern Dynamics, 2012, 6 (3) : 327-375. doi: 10.3934/jmd.2012.6.327

[6]

Rüdiger Achilles, Andrea Bonfiglioli, Jacob Katriel. The $\boldsymbol{q}$-deformed Campbell-Baker-Hausdorff-Dynkin theorem. Electronic Research Announcements, 2015, 22: 32-45. doi: 10.3934/era.2015.22.32

[7]

Satoshi Kosugi, Yoshihisa Morita, Shoji Yotsutani. A complete bifurcation diagram of the Ginzburg-Landau equation with periodic boundary conditions. Communications on Pure & Applied Analysis, 2005, 4 (3) : 665-682. doi: 10.3934/cpaa.2005.4.665

[8]

Hari Bercovici, Viorel Niţică. A Banach algebra version of the Livsic theorem. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 523-534. doi: 10.3934/dcds.1998.4.523

[9]

John Franks, Michael Handel, Kamlesh Parwani. Fixed points of Abelian actions. Journal of Modern Dynamics, 2007, 1 (3) : 443-464. doi: 10.3934/jmd.2007.1.443

[10]

Ser Peow Tan, Yan Loi Wong and Ying Zhang. The SL(2, C) character variety of a one-holed torus. Electronic Research Announcements, 2005, 11: 103-110.

[11]

Chad Schoen. An arithmetic ball quotient surface whose Albanese variety is not of CM type. Electronic Research Announcements, 2014, 21: 132-136. doi: 10.3934/era.2014.21.132

[12]

Heinz-Jürgen Flad, Gohar Harutyunyan. Ellipticity of quantum mechanical Hamiltonians in the edge algebra. Conference Publications, 2011, 2011 (Special) : 420-429. doi: 10.3934/proc.2011.2011.420

[13]

Franz W. Kamber and Peter W. Michor. Completing Lie algebra actions to Lie group actions. Electronic Research Announcements, 2004, 10: 1-10.

[14]

Viktor Levandovskyy, Gerhard Pfister, Valery G. Romanovski. Evaluating cyclicity of cubic systems with algorithms of computational algebra. Communications on Pure & Applied Analysis, 2012, 11 (5) : 2023-2035. doi: 10.3934/cpaa.2012.11.2023

[15]

Chris Bernhardt. Vertex maps for trees: Algebra and periods of periodic orbits. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 399-408. doi: 10.3934/dcds.2006.14.399

[16]

Sandra Carillo, Mauro Lo Schiavo, Cornelia Schiebold. Abelian versus non-Abelian Bäcklund charts: Some remarks. Evolution Equations & Control Theory, 2019, 8 (1) : 43-55. doi: 10.3934/eect.2019003

[17]

Magdalena Czubak, Robert L. Jerrard. Topological defects in the abelian Higgs model. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 1933-1968. doi: 10.3934/dcds.2015.35.1933

[18]

Eldho K. Thomas, Nadya Markin, Frédérique Oggier. On Abelian group representability of finite groups. Advances in Mathematics of Communications, 2014, 8 (2) : 139-152. doi: 10.3934/amc.2014.8.139

[19]

S. Eigen, V. S. Prasad. Tiling Abelian groups with a single tile. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 361-365. doi: 10.3934/dcds.2006.16.361

[20]

Rafael Labarca, Solange Aranzubia. A formula for the boundary of chaos in the lexicographical scenario and applications to the bifurcation diagram of the standard two parameter family of quadratic increasing-increasing Lorenz maps. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 1745-1776. doi: 10.3934/dcds.2018072

2018 Impact Factor: 0.879

Metrics

  • PDF downloads (4)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]